Tornadoes · United States · Minnesota · 2020
EF1 tornado, Brownton to Biscay, Minnesota, August 14, 2020
From Brownton to Biscay, this EF1 tornado ran 2.4 miles across McLeod County on August 14, 2020, touching down at 5:50 PM CDT and reaching 250 yards wide. It killed nobody, and did $250,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- August 14, 2020
- Touchdown
- 5:50 PM CDT (22:50 UTC)
- Lifted
- 6:01 PM CDT (23:01 UTC)
- On the ground
- 11 minutes
- Path length
- 2.4 miles (3.9 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- County
- McLeod County
- Touchdown point
- 44.785, -94.248
- Lift-off point
- 44.810, -94.213
- Record number
- 2008141650-01
The damage survey
24 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- multiple directions, lifting?
- Metal grain silo wall collapsed
- near estimated start based on road survey
- Beginning of path through crops per aerial survey and photo.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
During the afternoon of Friday, August, 14th, thunderstorms developed along a warm front across central Minnesota, with additional development southward in the warm sector by the late afternoon, and early evening. These storms were able to produce many tornadoes, most of which were rated EF-0, but three were rated EF-1. In addition to the tornadoes, there were other reports of downburst wind damage throughout central and southern Minnesota. ||Over a two week period, there were numerous road trips to determine if tornadoes occurred in rural areas. Due to the several storm spotters, emergency managers, and those who had drones to further the investigation, plus individuals recording the brief touchdowns, there were 16 tornadoes that occurred in Chanhassen NWS forecast area. Most of the tornadoes were confined to rural farmland, but there were a few that did damage farms, sheds, and outbuildings.
An NWS survey found damage consistent with an EF-0 tornado in McLeod County north of Brownton. Several trees were snapped, a trailer was overturned, and a metal grain silo wall was damaged and collapsed. There were numerous photos and videos of this tornado taken by storm chasers and shared on social media.
An NWS survey found damage consistent with an EF-1 tornado in Mcleod County between Biscay and Glencoe. Maximum wind speeds of 95 MPH snapped and uprooted several trees and damaged outbuildings. There were numerous photos and videos of this tornado shared on social media.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
7 minutes of warning. NWS MPX issued a tornado warning for this county at 22:43 UTC, 7 minutes before the tornado touched down, in force until 23:15 UTC.
The county was under a tornado watch, issued at 19:36 UTC and running to 01:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:36 UTC | 01:00 UTC | Tornado Watch | MPX |
| 21:55 UTC | 22:30 UTC | Severe Thunderstorm Warning | MPX |
| 22:29 UTC | 23:00 UTC | Severe Thunderstorm Warning | MPX |
| 22:43 UTC | 23:15 UTC | Tornado Warning | MPX |
| 22:45 UTC | 23:30 UTC | Severe Thunderstorm Warning | MPX |
| 23:13 UTC | 23:30 UTC | Severe Thunderstorm Warning | MPX |
| 00:14 UTC | 00:28 UTC | Severe Thunderstorm Warning | MPX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Aug 14, 3:24 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 14, 3:24 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 324 PM CDT Fri Aug 14 2020 .SHORT TERM...(This evening through tonight) Issued at 300 PM CDT Fri Aug 14 2020 The key messages are the risk for severe storms this afternoon across western Minnesota, transitioning eastward during the evening hours. The main threat for tornadoes is across western Minnesota, where there is a tornado watch in effect. The risk transitions to more of a wind threat this evening as storms are expected to form a line as they move east. There is also a risk of large hail. Complex severe weather scenario this afternoon, with a surface low across the Minnesota/SD/ND border and a warm front draped out eastward ahead of it. A cold front extended to the southwest, and this will be the main focus for surface-based convection. The warm sector in between had residual influences from the cold pool of the morning convection, and was characterized by southeast winds, and low T/Td depressions. This led to fairly high storm relative helicity values and lower cloud bases. Combine that with the building instability, and this set the stage for the potential of tornadic thunderstorms as indicated by the Sig/Effective Sig Tor parameters of 3 to 6. A tornado watch is in effect until 8PM this evening for parts of west central Minnesota. This watch may transition to a Severe Thunderstorm watch as storms become more widespread, develop a cold pool, and transition into a line of storms. We'll have to see how the convection evolved over the next few hours before making this decision. In summary, the parameter space is favorable for organize severe weather, including tornadoes. The one element that gives some pause is the idea that the HiRes CAMS show low Updraft Helicity values, and the area of instability becomes more narrow and lower with time this evening. In other words, the potential is there, but this is certainly not a guarantee for widespread severe weather. .LONG TERM...(Saturday through Friday) Issued at 300 PM CDT Fri Aug 14 2020 There are few if any weather concerns in the extended forecast. High pressure will build across the region in the wake if this cold front. That will lead to clear skies with cooler temperatures and lower humidity values. There is a small chance for some showers across Lake Superior Saturday night, but those should be northeast of the forecast area. A shortwave trough in northwest flow will slide across the Upper Midwest, but this too should pass through dry. In fact, the region remains dry through Monday. On Tuesday another shortwave trough will move across the region, and this could produce a chance for showers or thunderstorms. Overall expect a fairly dry forecast into next week, which lines up with the WPC QPF forecast in the extended forecast. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1259 PM CDT Fri Aug 14 2020 VFR conditions developing this afternoon, but a cold front located in far eastern South Dakota will move through and be the focus for showers and thunderstorms, as well as a stout wind shift from the south to the west/northwest. These thunderstorms could produce gusty winds as they pass through the region. Later tonight expect VFR conditions which should last into Saturday. KMSP... Narrow layer of MVFR stratus left over from this morning's convection to the north will dissipate and should have VFR conditions this afternoon until a cold front arrives this evening. Thunderstorms are expected to develop along the cold front, and winds will quickly shift and become west/northwesterly once the front passes through. /OUTLOOK FOR KMSP/ Sat...VFR. Wind NW 5-10 kts. Sun...VFR. Wind NW 10 kts. Mon...VFR. Wind NW 10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JRB LONG TERM...JRB AVIATION...JRB
Hazardous weather outlook, Aug 14, 12:54 PM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1254 PM CDT Fri Aug 14 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 151800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1254 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. A line of thunderstorms is expected to develop this afternoon in western Minnesota, moving into eastern Minnesota and western Wisconsin during the evening. Numerous severe thunderstorms are possible with this activity. Damaging winds and very large hail are the primary hazards, but a few tornadoes are also possible. The severe weather threat will be greatest west of the Interstate 35 corridor in Minnesota before storms weaken in Wisconsin. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will be needed this afternoon and this evening. jrb
In the hours before
Special weather statement, Aug 14, 4:40 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
440 PM CDT Fri Aug 14 2020
MNZ058-059-066-068-142215-
McLeod-Carver-Meeker-Wright-
440 PM CDT Fri Aug 14 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WRIGHT...
SOUTHEASTERN MEEKER...NORTHERN MCLEOD AND NORTHWESTERN CARVER
COUNTIES...
At 440 PM CDT, a strong thunderstorm was located near Hutchinson,
moving northeast at 45 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Buffalo, Hutchinson, Delano, Watertown, Independence, Montrose,
Cokato, Winsted, Howard Lake, Silver Lake, Waverly and Buffalo
Airport.
LAT...LON 4505 9376 4498 9377 4481 9437 4497 9449
4523 9389
TIME...MOT...LOC 2140Z 243DEG 39KT 4493 9434
TDHLocal storm report, Aug 14, 5:17 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
517 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FUNNEL CLOUD 3 NW RAYMOND 45.05N 95.28W
08/14/2020 CHIPPEWA MN TRAINED SPOTTER
SPOTTER REPORTED A FUNNEL THAT REACHED 2/3
OF THE WAY TO THE GROUND BEFORE LIFTING.
&&
MEDSpecial weather statement, Aug 14, 5:17 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
517 PM CDT Fri Aug 14 2020
MNZ059-142300-
Wright-
517 PM CDT Fri Aug 14 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WRIGHT COUNTY...
At 517 PM CDT, a strong thunderstorm was located near Howard Lake, or
11 miles southwest of Buffalo, moving northeast at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Buffalo, St. Michael, Otsego, Monticello, Albertville, Montrose,
Maple Lake, Howard Lake, Waverly, Silver Creek, Enfield and Buffalo
Airport.
LAT...LON 4536 9388 4534 9387 4534 9384 4530 9377
4530 9370 4526 9358 4501 9404 4512 9422
4538 9395
TIME...MOT...LOC 2217Z 224DEG 37KT 4511 9409
TDHLocal storm report, Aug 14, 5:25 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
525 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG 8 S MOTLEY 46.22N 94.65W
08/14/2020 MORRISON MN LAW ENFORCEMENT
REPORT OF ROOF DAMAGE.
&&
MEDLocal storm report, Aug 14, 5:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
542 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 2 W LITTLE FALLS 45.98N 94.41W
08/14/2020 M72 MPH MORRISON MN TRAINED SPOTTER
MEASURED WITH PERSONAL WEATHER SENSOR.
&&Local storm report, Aug 14, 5:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
544 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL GAYLORD 44.55N 94.22W
08/14/2020 M1.00 INCH SIBLEY MN PUBLIC
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
10.8 hours before the tornado, 50 km from the path. August 14, 2020.
- Mixed-layer CAPE
- 996 J/kg
- Mixed-layer CIN
- -82 J/kg
- Surface CAPE
- 985 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
The radar
The Minneapolis radar (KMPX), 53 km away, was scanning. The volume nearest the touchdown began at 22:50 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:25 UTC | TSTM WND DMG | 1 S Silver Lake | Mcleod, MN | LARGE BRANCHES DOWN BLOCKING ROAD ON COUNTY ROAD 2. TIME ESTIMATED BASED ON RADAR. |
| 22:27 UTC | TORNADO | 5 Ssw Litchfield | Meeker, MN | TORNADO RATED EF-0. EMERGENCY MANAGER AND OTHERS PROVIDED DAMAGE PICTURES CLEARLY INDICATIVE OF A TORNADO PATH THROUGH CORN FIELDS. THE TORNADO ALSO HIT SOME TREES AND BROKE LARGE BRANCHES. |
| 22:40 UTC | HAIL 1 | Gaylord | Sibley, MN | |
| 22:43 UTC | HAIL 1.75 | Biscay | Mcleod, MN | TIME ESTIMATED BASED ON RADAR. |
| 22:45 UTC | TORNADO | 3 Ne Brownton | Mcleod, MN | TORNADO WAS REPORTED TO JUST BE TOUCHING DOWN WEST OF GLENCOE DURING CALL. |
| 22:50 UTC | FUNNEL CLOUD | 3 W Gaylord | Sibley, MN | REPORTED TO BE HALFWAY DOWN. |
| 22:50 UTC | TORNADO | 3 Sse Biscay | Mcleod, MN | SEVERAL TREES UPROOTED AND DAMAGED OUTBUILDINGS. |
| 23:22 UTC | FUNNEL CLOUD | 4 Se Eden Valley | Meeker, MN | VIDEO OF FUNNEL CLOUD BUT NO GROUND CONTACT WAS EVIDENT. |
| 23:22 UTC | FUNNEL CLOUD | Green Isle | Sibley, MN | |
| 23:28 UTC | FUNNEL CLOUD | 4 Sse Norwood/Young Ame | Carver, MN | |
| 23:30 UTC | FUNNEL CLOUD | 3 Ssw Hector | Renville, MN | EMERGENCY MANAGER DID NOT SEE ANY GROUND CONTACT. TWO FUNNEL CLOUDS WERE IN CLOSE PROXIMITY TO EACH OTHER. |
| 23:30 UTC | FUNNEL CLOUD | 4 Ssw Hector | Renville, MN | EMERGENCY MANAGER DID NOT SEE ANY GROUND CONTACT. TWO FUNNEL CLOUDS WERE IN CLOSE PROXIMITY TO EACH OTHER. |
| 23:46 UTC | FUNNEL CLOUD | 2 S Cologne | Carver, MN |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2020 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of August 14, 2020
30 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 14 | 3:37 PM CDT | EF0 | Grant, MN | 4.0 | 50 | |||
| August 14 | 3:38 PM CDT | EF0 | Grant, MN | 0.4 | 30 | |||
| August 14 | 3:39 PM CDT | EF0 | Grant, MN | 1.0 | 40 | |||
| August 14 | 3:42 PM CDT | EF2 | Grant, MN | 13.4 | 150 | |||
| August 14 | 3:50 PM CDT | EF1 | Grant, MN | 1.7 | 150 | |||
| August 14 | 4:17 PM CDT | EF0 | Pope, MN | 1.2 | 75 | $2,000 | ||
| August 14 | 3:30 PM MDT | Unrated | Greeley, KS | 1.2 | 50 | |||
| August 14 | 4:34 PM CDT | EF0 | Nobles, MN | 0.0 | 10 | $10,000 | ||
| August 14 | 4:45 PM CDT | EF0 | Douglas, MN | 0.6 | 50 | |||
| August 14 | 3:49 PM MDT | Unrated | Greeley, KS | 1.3 | 100 | |||
| August 14 | 4:53 PM CDT | EF1 | Todd, MN | 5.9 | 200 | $25,000 | ||
| August 14 | 4:57 PM CDT | EF0 | Todd, MN | 1.1 | 125 | $10,000 | ||
| August 14 | 5:12 PM CDT | EF0 | Hamilton, NE | 2.1 | 30 | $1,000 | ||
| August 14 | 5:34 PM CDT | EF0 | Hamilton, NE | 0.8 | 35 | $30,000 | ||
| August 14 | 5:36 PM CDT | EF0 | Clay, NE | 1.2 | 35 | $30,000 | ||
| August 14 | 5:37 PM CDT | EF0 | Kandiyohi, MN | 6.6 | 50 | $100,000 | ||
| August 14 | 5:41 PM CDT | EF0 | Morrison, MN | 5.7 | 200 | $50,000 | ||
| August 14 | 5:44 PM CDT | EF0 | McLeod, MN | 2.2 | 300 | $100,000 | ||
| August 14 | 5:45 PM CDT | EF0 | Kandiyohi, MN | 7.3 | 85 | |||
| August 14 | 5:47 PM CDT | EF0 | Morrison, MN | 1.3 | 65 | |||
| August 14 | 5:49 PM CDT | EF1 | Kandiyohi, MN | 3.5 | 50 | $250,000 | ||
| August 14 | 5:53 PM CDT | EF0 | Clay, NE | 0.1 | 25 | |||
| August 14 | 6:09 PM CDT | EF0 | Morrison, MN | 2.9 | 150 | |||
| August 14 | 6:27 PM CDT | EF0 | Meeker, MN | 0.9 | 25 | |||
| August 14 | 6:49 PM CDT | EF0 | Carver, MN | 0.3 | 75 | $50,000 | ||
| August 14 | 6:57 PM CDT | EF1 | Aitkin, MN | 1.5 | 100 | |||
| August 14 | 7:10 PM CDT | EF1 | Carlton, MN | 2.7 | 150 | |||
| August 14 | 7:12 PM CDT | EF0 | Carlton, MN | 2.0 | 100 | |||
| August 14 | 7:32 PM CDT | EF0 | Hennepin, MN | 0.4 | 65 | $1,000 | ||
| August 14 | 7:55 PM CDT | EF0 | Hennepin, MN | 0.4 | 50 | $250,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.